Alert archive / Florida / Freeze Warnings in 2014

Freeze Warning 4, NWS Melbourne, FL

January 18, 2014Okeechobee County, Osceola County, Florida

NWS Melbourne, FL issued this freeze warning at Jan 18, 2014, 1:29 PM EST for Okeechobee County, Osceola County, Florida. It took effect at Jan 19, 2014, 3:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2014, 1:29 PM EST (18:29 UTC)
In effect from
Jan 19, 2014, 3:00 AM EST
Expired
Jan 19, 2014, 8:00 AM EST
In force
5 hr
Issued by
NWS Melbourne, FL

Counties Okeechobee County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -121 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-121 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WWUS72 KMLB 181829
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
129 PM EST SAT JAN 18 2014


FLZ047-181930-
/O.CAN.KMLB.FZ.A.0002.140119T0800Z-140119T1300Z/
SOUTHERN BREVARD-
INCLUDING THE CITIES OF...MELBOURNE...PALM BAY
129 PM EST SAT JAN 18 2014

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE
FREEZE WATCH SOUTHERN BREVARD COUNTY. HOWEVER...PATCHY FROST IS
EXPECTED TO OCCUR TOWARD MORNING.


$$

FLZ053-054-058-059-064-191300-
/O.UPG.KMLB.FZ.A.0002.140119T0800Z-140119T1300Z/
/O.NEW.KMLB.FZ.W.0004.140119T0800Z-140119T1300Z/
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
INCLUDING THE CITIES OF...KISSIMMEE...ST CLOUD...VERO BEACH...
OKEECHOBEE...FORT PIERCE...HOBE SOUND
129 PM EST SAT JAN 18 2014

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EST SUNDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURE...UP TO 4 HOURS OF FREEZING TEMPERATURES BETWEEN 30
  AND 32 DEGREES IS EXPECTED EARLY SUNDAY MORNING ACROSS
  OKEECHOBEE...INTERIOR INDIAN RIVER...INTERIOR SAINT LUCIE...
  INTERIOR MARTIN AND FAR SOUTHERN OSCEOLA COUNTIES.

* IMPACTS...THE COLD TEMPERATURES CAN KILL CROPS AND OTHER TENDER
  VEGETATION IF NOT ADEQUATELY PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. REMEMBER TO BRING PETS AND HOUSE PLANTS
INDOORS. PROTECT OUTDOOR TENDER VEGETATION. BE EXTRA CAREFUL WITH
KEROSENE AND SPACE HEATERS. BE SURE TO KEEP SPACE HEATERS AWAY
FROM CURTAINS AND OTHER FLAMMABLE MATERIALS.

&&

$$

KELLY
2 follow-up statements
766 
WWUS72 KMLB 190731
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
231 AM EST SUN JAN 19 2014

FLZ053-054-058-059-064-191300-
/O.CON.KMLB.FZ.W.0004.140119T0800Z-140119T1300Z/
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
INCLUDING THE CITIES OF...KISSIMMEE...ST CLOUD...VERO BEACH...
OKEECHOBEE...FORT PIERCE...HOBE SOUND
231 AM EST SUN JAN 19 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* TEMPERATURE...UP TO 4 HOURS OF FREEZING TEMPERATURES BETWEEN 30
  AND 32 DEGREES IS EXPECTED EARLY THIS MORNING ACROSS
  OKEECHOBEE...INTERIOR INDIAN RIVER...INTERIOR SAINT LUCIE...
  INTERIOR MARTIN...CENTRAL AND SOUTHERN OSCEOLA COUNTIES.

* IMPACTS...THE COLD TEMPERATURES CAN KILL CROPS AND OTHER 
  TENDER VEGETATION IF NOT ADEQUATELY PROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. REMEMBER TO BRING PETS AND HOUSE PLANTS
INDOORS. PROTECT OUTDOOR TENDER VEGETATION. BE EXTRA CAREFUL WITH
KEROSENE AND SPACE HEATERS. BE SURE TO KEEP SPACE HEATERS AWAY
FROM CURTAINS AND OTHER FLAMMABLE MATERIALS.

&&

$$

SEDLOCK
304 
WWUS72 KMLB 191306
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
806 AM EST SUN JAN 19 2014

FLZ053-054-058-059-064-191415-
/O.EXP.KMLB.FZ.W.0004.000000T0000Z-140119T1300Z/
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
INCLUDING THE CITIES OF...KISSIMMEE...ST CLOUD...VERO BEACH...
OKEECHOBEE...FORT PIERCE...HOBE SOUND
806 AM EST SUN JAN 19 2014

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE RISEN INTO THE MID 30S ACROSS MOST OF THE
WARNING AREA AND WILL CONTINUE TO REMAIN ABOVE FREEZING THROUGH
THE DAY. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 18, 10:15 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 18, 10:15 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EST SAT JAN 18 2014

.DISCUSSION...

COLD AIR ADVECTION BEHIND COLD FRONTAL PASSAGE THIS MORNING IS
PRODUCING GUSTY NW WINDS WITH TEMPERATURES IN THE 40S AND 50S. THE
GUSTY WINDS WILL SUBSIDE THIS AFTERNOON AS HIGH PRESSURE MOVES EAST
ACROSS THE GULF OF MEXICO AND PRESSURE GRADIENT WEAKENS. HIGHS WILL
NOT GET OUT OF THE 50S NORTH OF ORLANDO/CAPE DESPITE FULL
SUNSHINE...BUT SHOULD REACH THE MID 60S MARTIN COUNTY.

TONIGHT...TEMPERATURES WILL FALL QUICKLY WITH SUNSET AS WINDS
DIMINISH UNDER CLEAR SKIES AND VERY DRY AIRMASS. THE HIGH PRESSURE
RIDGE WILL CONTINUE TO PRESS SOUTH INTO SOUTH CENTRAL FL. THIS WILL
INCREASE WESTERLY FLOW OVERNIGHT ACROSS NORTH AND CENTRAL FL WHICH
SHOULD LIMIT EXTENT OF FROST/FREEZE CONDITIONS. AS A RESULT...
COLDEST TEMPS ARE ACTUALLY FORECAST TO BE ACROSS OKEECHOBEE/TREASURE
COAST DUE TO VERY LIGHT/CALM WINDS IN VICINITY OF RIDGE AXIS. THIS
IS THE REASON FOR THE FREEZE WATCH AND WILL DECIDE ON WHETHER TO
UPGRADE TO A FREEZE WARNING OR SWITCH TO A FROST ADVISORY AFTER
EVALUATING THE 12Z MODEL SUITE OF GUIDANCE PRODUCTS. WILL LIKELY
HOLD ONTO PATCHY FROST EVEN ACROSS NORTHERN SECTIONS (ORLANDO NORTH)
ESP FOR WIND PROTECTED AREAS.

&&

.AVIATION...
VFR. GUSTY NW WINDS BEHIND FRONT THIS MORNING WILL SUBSIDE A BIT
THIS AFTERNOON. FLOW WILL BACK TO THE WEST AND BECOME LIGHT AFTER
00Z.

&&

.MARINE...
COLD FRONT HAS NOW PUSHED SOUTH OF JUPITER INLET WITH NW WINDS
AROUND 20 KNOTS WITH SOME HIGHER GUSTS ACROSS THE ATLC COASTAL
WATERS. BECAUSE OF THE OFFSHORE FLOW...SEAS ARE SUPPRESSED NEARSHORE
AT 3-4FT BUT BUILD TO 8 FEET WELL OFFSHORE. WILL MAINTAIN THE
ADVISORY FOR WINDS NEARSHORE BUT SHOULD SEE GRADUALLY IMPROVING
CONDITIONS NEAR THE COAST THRU THE DAY AND WILL CERTAINLY BE ABLE TO
LET THE ADVISORY (FOR WINDS) EXPIRE BY 4 PM. THE ADVISORY FOR WINDS
AND SEAS OFFSHORE WILL CONTINUE TIL 7 PM.

&&

.FIRE WEATHER...
GUSTY NW WINDS BEHIND COLD FRONT THIS MORNING WILL SUBSIDE A BIT
THIS AFTERNOON. DESPITE VERY COOL TEMPS IN THE MID/UPPER 50S THIS
AFTERNOON...MIN RH VALUES ARE STILL FORECAST TO DIP INTO THE TEENS
ACROSS THE NORTHERN SECTIONS WHICH IS A TESTAMENT TO THE VERY DRY
AIRMASS. BECAUSE OF THE WIND...TODAY IS A MORE FIRE SENSITIVE DAY
THAN YESTERDAY WITH POTENTIAL FOR ANY NEW OR ONGOING FIRES TO SPREAD
RAPIDLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  55  37  70  40 /   0   0  10   0
MCO  58  38  70  44 /   0   0  10   0
MLB  60  36  71  44 /   0   0  10   0
VRB  61  35  71  46 /   0   0  10   0
LEE  55  38  69  41 /   0   0  10   0
SFB  57  38  70  42 /   0   0  10   0
ORL  57  41  70  45 /   0   0  10   0
FPR  61  34  70  47 /   0   0  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR INDIAN
     RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-ST. LUCIE.

AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM EST THIS AFTERNOON
     FOR COASTAL WATERS FROM FLAGLER BEACH TO JUPITER INLET OUT 20
     NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR WATERS
     FROM FLAGLER BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE.

&&

KELLY
Hazardous weather outlook, Jan 18, 4:34 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
434 AM EST SAT JAN 18 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
434 AM EST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.EXCESSIVE COLD IMPACT...
A FREEZE WATCH IS IN EFFECT FOR PORTIONS OF EAST CENTRAL FLORIDA
TONIGHT...MAINLY SOUTH FROM NEAR CENTRAL OSCEOLA AND CENTRAL
BREVARD COUNTIES. TEMPERATURES IN THESE LOW LYING...WIND PROTECTED
LOCATIONS WILL FALL QUICKLY AFTER SUNSET AND MAY REACH NEAR
FREEZING OR JUST BELOW IN THE PRE DAWN HOURS SUNDAY MORNING.
THOUGH THE AIR MASS IS VERY DRY...WIND PROTECTED SPOTS ARE ALSO
EXPECTED TO HAVE SOME PATCHY FROST ANYWHERE ACROSS EAST CENTRAL
FLORIDA...EXCEPT FOR THE BARRIER ISLANDS.

REMEMBER TO PROTECT OUTDOOR TENDER VEGETATION. DRESS APPROPRIATELY
FOR THE COLD TEMPERATURES. BE SURE TO KEEP SPACE HEATERS AWAY FROM
CURTAINS AND OTHER FLAMMABLE MATERIALS.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR RIP CURRENTS
AT THE BEACHES OF EAST CENTRAL FLORIDA TODAY. SWIMMERS WHO CHOOSE
TO ENTER THE VERY CHILLY SURF SHOULD SWIM IN SIGHT OF A LIFEGUARD.

.WIND AND SEA IMPACT...
SOUTHWEST WINDS WILL INCREASE AHEAD OF AN APPROACHING FRONT AND
BECOME NORTHWEST BEHIND IT EARLY THIS MORNING. GUSTY NORTHWEST
WINDS AROUND 25 KNOTS CAN BE EXPECTED BEHIND THE FRONT OVER
OFFSHORE WATERS. OCCASIONAL GUSTS NEAR GALE FORCE WILL BE POSSIBLE
OFFSHORE AND NORTH OF SEBASTIAN INLET THIS MORNING. SMALL CRAFT
OPERATORS CAN EXPECT HAZARDOUS CONDITIONS NEAR SHORE AS WELL WHERE
GUSTY WINDS TO AROUND 20 KNOTS WITH HIGHER GUSTS WILL BE COMMON
BEHIND THE FRONT. SEAS WELL AWAY FROM THE COAST WILL GRADUALLY
BUILD TO 6 TO 8 FEET THROUGH THE MORNING AND AFTERNOON.

.FIRE WEATHER IMPACT...
NORTHWEST WINDS AND VERY LOW AFTERNOON RELATIVE HUMIDITY WILL
PROMOTE RAPID SPREAD OF ANY NEW OR EXISTING FIRES. A MODERATE TO
HIGH FIRE WEATHER DANGER IS EXPECTED INLAND FROM THE COAST
THROUGH DUSK THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.
PERSISTENT OFFSHORE FLOW WILL OCCUR THROUGH WEDNESDAY PRODUCING
POOR BOATING CONDITIONS AT TIMES.

CONTINUED DRY CONDITIONS WITH ELEVATED WESTERLY WINDS WILL
PRODUCE ANOTHER FIRE SENSITIVE DAY AREAWIDE ON SUNDAY...AND
OCCASIONALLY THROUGH THE UPCOMING WEEK...ESPECIALLY OVER THE
INTERIOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:48 AM ESTFreeze WatchMLBOkeechobee, Osceola10 hr

Nearby

Freeze Warnings in Florida, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.